Transplacental transfer of postpartum inhibitors to factor VIII

Authors

  • R. R. LULLA,

    1. Division of Hematology, Oncology and Stem Cell Transplantation, Children’s Memorial Hospital
    2. Department of Pediatrics and
    Search for more papers by this author
  • G. A. ALLEN,

    1. Division of Hematology, Oncology and Stem Cell Transplantation, Children’s Memorial Hospital
    2. Department of Pediatrics and
    Search for more papers by this author
  • A. ZAKARIJA,

    1. Division of Hematology/Oncology, Northwestern Memorial Hospital
    2. Department of Medicine, Feinberg School of Medicine of Northwestern University, Chicago, IL, USA
    Search for more papers by this author
  • D. GREEN

    1. Division of Hematology/Oncology, Northwestern Memorial Hospital
    2. Department of Medicine, Feinberg School of Medicine of Northwestern University, Chicago, IL, USA
    Search for more papers by this author

Rishi R. Lulla MD, Division of Hematology, Oncology and Stem Cell Transplantation, 2300 Children’s Plaza, Box 30, Children’s Memorial Hospital Chicago, IL 60614, USA.
Tel.: +1 773 880 4562; fax: +1 773 868 4618;
e-mail: rlulla@childrensmemorial.org

Abstract

Summary.  Acquired haemophilia due to antibodies directed against coagulation factor VIII is a well-recognized cause of severe haemorrhage in adults but an uncommon cause of bleeding in children. We present the cases of a mother with a life-threatening postpartum haemorrhage due to an autoantibody to factor VIII and her newborn who developed symptomatic bleeding after a minor surgical intervention as a result of transplacental transfer of the autoantibody. Both patients were treated with infusions of recombinant factor VIIa to control bleeding. The mother required immunosuppressive therapy to decrease inhibitor levels and the infant’s levels decreased over time without specific treatment. We also provide a concise review of postpartum haemophilia and transplacental transmission of factor VIII autoantibodies to the neonate – a rare but potentially life-threatening complication of acquired haemophilia in women of childbearing age.

Ancillary